Heart Drugs And Herbal Medicines – A Dangerous Concoction

Posted on February 9th, 2010 by Kelley Luckstein

A recent medical study reported that taking herbal supplements like gingko biloba, St John’s Wort etc while on prescription medication for heart disease could be dangerous, especially in the elderly. According to the review published in the Journal of the American College of Cardiology, mixing herbs and drugs could cause serious heart rhythm problems and bleeding.

 

Dr Arshad Jahangir, Professor of Medicine and Consultant Cardiologist, at the Mayo Clinic, said: “Many people have a false sense of security about these herbal products because they are seen as ‘natural’. But ‘natural’ doesn’t always mean they are safe. Every compound we consume has some effect on the body, which is, in essence, why people are taking these products to begin with.”

 

BioMedME, by Snigdha, 2/4/2010

 

Additional coverage:

The Post-Standard

Philadelphia Inquirer

Modern Medicine

Oneindia News

 

 

Tags: Cardiology, Complementary/Alternative Medicine, Dr. Arshad Jahangir, herbal medicine

You must be logged-in to the site to post a comment.

Contact Us · Privacy Policy